The lipid disturbances often observed in HIV-positive individuals prescribed lopinavir/ritonavir (Kaletra) are almost entirely caused by the 100mg twice-daily dose of ritonavir (Norvir), according to the results of a small Canadian study published in the November 2005 issue of HIV Medicine.
Low-dose ritonavir (ranging from 100mg to 400mg daily) is currently used to boost serum concentrations of most available and experimental protease inhibitors (PIs), including Kaletra, the most frequently prescribed PI in well-resourced countries. Although it has long been assumed that ritonavir contributes to hyperlipidaemia seen with most boosted PIs based on earlier studies using full-dose ritonavir (600mg twice daily), until now no studies had been undertaken to determine the relative contributions of ritonavir and lopinavir to the hyperlipidaemia, or to accurately characterise the hyperlipidaemic effects of Kaletra in the absence of background therapy.
Investigators from the University of Alberta in Edmonton, Canada conducted a study in ten male and ten female HIV-negative volunteers with a mean age of 31.5 years (range 18-54 years). They received 14 days of 100mg ritonavir twice daily without any other drugs, and after a seven day washout period received 14 days of lopinavir/ritonavir 400/100mg without any other drugs. Fasting serum lipid concentrations were measured at the end of both 14 day periods and subsequently analysed.
At baseline, all twenty participants had fasting lipid parameters within normal levels. Ritonavir 100mg twice daily resulted in statistically significant increases in the levels of total cholesterol (p<0.001), LDL cholesterol (p<0.001) and triglycerides (p<0.001), and total/HDL cholesterol ratio (p<0.001), as well as a statistically significant reduction in HDL cholesterol concentration (p=0.01). The magnitude of the change from baseline was greatest with triglycerides (26.5%).
The addition of lopinavir 400mg twice daily to ritonavir 100mg twice daily resulted in a statistically significant further increase in both total cholesterol (p=0.007) and HDL cholesterol (p=0.008) levels without further increasing the total/HDL cholesterol ratio. There were also further rises in LDL cholesterol and triglyceride levels, although these were not statistically significant.
In comparison with baseline values, Kaletra therapy was associated with a statistically significant increase in total cholesterol (p<0.001), LDL cholesterol (p<0.001) and triglyceride (p=0.015) levels and total/HDL cholesterol ratio (p<0.001), but no significant change in HDL cholesterol concentration.
The investigators found no differences in the degree of ritonavir- or Kaletra-induced hyperlipidaemia between men and women.
Side-effects, characterised by the investigators as "minor" and "principally gastrointestinal", were experienced by 60% of participants on ritonavir monotherapy and 90% on Kaletra. One participant not included in the analysis left the study after four doses of Kaletra due to experiencing numbness of the tongue and the back of the throat causing slurred speech, followed by two days of nausea, fatigue and muscle pain.
The investigators point out that a potential limitation of this study was that it was conducted in HIV-negative individuals with normal baseline lipid profiles, and that the results may differ in HIV-positive individuals with abnormal baseline lipid profiles.
In their discussion, they suggest that since ritonavir as a boosting agent raises lipid profiles, it should be reserved for second-line or later therapy if other options are available for first-line therapy. They argue that the anti-HIV potency of boosted PIs when fewer or no other options are available (i.e. in second-line, 'salvage' or 'deep salvage' regimens) outweighs the cardiovascular risks of raised lipids, whereas the reverse is more likely to be true in first-line therapy. They also suggest examining whether doses less than 200mg ritonavir daily could be used as a boosting agent, and note that atazanavir (Reyataz) is already being given with just 100mg ritonavir daily.
The investigators conclude by saying that their data show that "the serum lipid perturbations caused by [Kaletra] are principally attributable to ritonavir."
Shafran SD et al. The effect of low-dose ritonavir monotherapy on fasting serum lipid concentrations. HIV Med 6(6): 421-425, 2005.